A condition affecting the nervous system, often caused by long-term use of some psychiatric drugs.
Tardive dyskinesia is caused by long-term use of neuroleptic drugs, which are used to treat psychiatric conditions.
Tardive dyskinesia causes repetitive, involuntary movements, such as grimacing and eye blinking.
Stopping or tapering drugs that may be contributing to involuntary repetitive movements can help. In rare cases, botulinum toxin, deep brain stimulation, or medications can help.
Wiki Number: PW216
Diagnosis: Tardive Dyskinesia
US Patients: 30% of those taking antipsychotic medicines
Sex Ratio: M;F+
Age Onset: elderly
Symptoms: involuntary, repetitive body movements: rapid-jerking or slow-writhing; grimacing, smacking lips, sticking out tongue, eye-blinking
Progression: walking is difficult or impossible due to excess leg movement
Causes: reactions to narcoleptic drugs; reactions to long-term-use of dopamine-receptor-blocking medications; antipsychotics
Medications: supersensitivity to dopamine becomes in the nigrostriatal pathway;discontinuing the narcoleptics helps; valbenazing, etc.
Therapies: No therapies listed; newer antipsychotic drugs cause less dyskinesia than the first generation of antipsychotic drugs did.
Youtube Video: Meet Jeff, Living with Tardive Dyskinesia
Amazon or Library Book:
Ultimate Medical Guide to Tardive Dyskinesia
Click the book to link or order from Amazon.
4 CURRENT ARTICLES
The world-wide medical research
reports chosen for each diagnosis
Clicking each title opens the
PubMed article’s summary-abstract.
- Tardive Dyskinesia Following Low-Dose Risperidoneby Ahmad E Rokon on January 11, 2023
Tardive dyskinesia is an involuntary athetoid or choreiform movement lasting a minimum of a few weeks. It is associated with the use of neuroleptic medication for at least three months and persists beyond four to eight weeks. Tardive dyskinesia usually occurs as a result of the long-term use of dopamine receptor-blocking agents, mainly first-generation antipsychotics or a high-dose, second-generation antipsychotic. We present a case of a 28-year-old female with osteogenesis imperfecta presented...
- Antipsychotic-based machine learning models may help prediction of tardive dyskinesia in patients with schizophreniaby Kadir Uludag on January 9, 2023
- Current perspectives on the epidemiology and burden of tardive dyskinesia: a focused review of the clinical situation in Japanby Yasuhiro Mori on January 5, 2023
Tardive dyskinesia (TD) is a movement disorder that can develop with the use of dopamine receptor-blocking agents and is most commonly caused by antipsychotics. The use of antipsychotics is expanding, which may lead to an increased number of patients experiencing TD. To summarise the current knowledge of the epidemiology and risk factors for TD in Japan, we reviewed articles related to the current state of knowledge around TD identified through a PubMed search, and held a roundtable discussion...
- Why Does Tardive Dyskinesia Have Oro-facial Predominance? A Network Analysisby Krisztina Szalisznyó on January 2, 2023
Tardive dyskinesia is a involuntary hyperkinetic disorder which usually occurs in older patients after long-term treatment with antipsychotic drugs. These dyskinesias are mostly irreversible and are frequently expressed in the tongue, cheeks, mandible, perioral area and other regions of the face. In this theoretical study we asked the question, why does tardive dyskinesia often have orofacial predominance? What might be the underlying neural network structure which contributes to this...